Serotonin Syndrome…more common than we think?

on

So, think about. You’ve just given this great anesthetic. During the pre-operative period, you were able to make your nervous patient laugh, smile and with the help of versed, become more comfortable with you. You have an uneventful intra-operative course and only used standard medications: fentanyl, lidocaine, propofol, rocuronium, sugammadex, decadron and zofran. Now, the surgery is complete and you have an uneventful PACU drop off.

An hour later, you get a call from the PACU RN stating your patient is restless and agitated. You’re unable to go assess the patient at the moment and place an order for Haldol. The PACU nurse pages you again, this time more concerned because the symptoms have worsened. You go out and assess the patient. You notice the patient remains agitated and restless, but also note muscle rigidity and clonus type movements. What now? Let’s discuss.

Serotonin syndrome can occur when there is an excess of the neurotransmitter serotonin in the synaptic cleft. Typically, we think of serotonin syndrome for patients taking SSRIs, MAOIs, and SNRIs. However, some commonly used medications during the intraoperative period can also trigger serotonin sydrome. Fentanyl and ondansetron both have case reports of independently causing serotonin syndrome. Other triggering medications we may give include: methadone, meperidine, haldol, metoprolol, and esmolol. This is not an inclusive list. These drugs either increase serotonin levels within the cleft, decrease serotonin reuptake, or inhibit the enzyme that breaks down serotonin.

What does it look like? Symptoms of serotonin syndrome can include: agitation, restlessness, muscle rigidity, clonus, fever, tachycardia, anxiety, diaphoretic, hyperthermia and shivering. Yes, these symptoms are very non-specific. These can be present with neuroleptic malignant syndrome, opioid or alcohol withdrawal and malignant hyperthermia to name a few. However, the usage of antidepressants in the United States on the rise, so anesthetists should include serotonin syndrome high on the differential diagnosis list. If you want to learn more about diagnostic criteria, look up the Hunter serotonin toxicity criteria. It’s easy to follow and there are very specific symptoms involved.

Now, back to the patient in PACU. You’ve reviewed both the patient’s home medications and what was given so far during the peri-operative course. Because you are on top of things, you immediately recognize the symptoms as serotonin syndrome and began implementing supportive therapies. You hold off on giving any triggering agents (fentanyl, demerol, haldol, zofran). You give the patient midazolam because you understand the benzodiazepine is not a triggering agent and will help with the agitation. You also administer IV fluids because you recognize this is an effective measure to help regulate the patient’s temperature. The patient is stablized and will now stay overnight for observation for an uneventful night. For completion’s sake, you could have given cyproheptadine, an antidote, but wanted to try other supportive meausures first, given the limited data on it’s usage. Had the symptoms been more severe, you would have strongly considered it.

During the debrief, the PACU RN asks why did it take an hour for symptoms to show. You explain it’s because you gave pre-op versed so it masked the symptoms. You also inform her that while reviewing the home meds, you noted the patient is also taking: lisinopril, trazodone, tramadol, and St. John’s worts, all medications that influence serotonin concentration at the synaptic cleft.

What have your experiences been with serotonin syndrome? Have you ever seen it? If so, what measures did you take to diagnose and treat it?

-ULCRNA

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s